Hepatic encephalopathy may manifest by a wide spectrum of neuropsychiatric symptoms, including cognitive impairment, seizures or extrapyramidal symptoms. The liver transplant can lead to improvement of the signs of encephalopathy but subsequent immunosuppressive treatment might possess pronounced neurotoxicity.
We present a case report of a patient with chronic liver disease who developed signs of Parkinsonism after an orthotopic liver transplant, with consecutive immunosuppressant treatment with tacrolimus. Despite the improvement of liver functions due to the cytostatic treatment, a progressive worsening of neuropsychiatric symptoms associated with the presence of tremor was observed. Metabolic as well as endocrine dysfunctions were excluded as the primary causes of this condition. A brain CT did not reveal structural pathology. Signs of severe, symmetric Parkinsonism - with resting tremor, bradykinesia, rigidity and severe postural instability were observed. A brain MRI was performed with the presence of T2- hyperintensities in basal ganglia bilaterally. Tacrolimus blood concentration was elevated; hence the dose was reduced and later switched to less toxic sirolimus. Subsequently, clinical signs markedly improved after treatment modification. Improvement of clinical symptomatology after tacrolimus discontinuation supports the drug-induced etiology of this neurological condition.
Cytostatic treatment after solid organ transplantation often leads to signs of encephalopathy. If necessary, the dose of cytostatics needs to be reduced, or a less toxic agent must be chosen for the therapy. This modification is usually efficient with no further need for neurological intervention.